Date: Saturday, June 2, 2018
Session Name: Poster Session A: Kidney: Cardiovascular and Metabolic
Session Time: 5:30pm-7:30pm
Presentation Time: 5:30pm-7:30pm
Location: Hall 4EF
Hyperkalemia is a recognized and potentially life threatening complication post renal transplantation. Aside from delayed graft function, the most frequent culprit identified is pharmacotherapy. Many medications routinely used post-transplant alter renal potassium handling or impair potassium shift into cells. These include calcineurin inhibitors (CNI), sulfa antibiotics, angiotensin-converting enzyme inhibitors, angiotensin receptor blockers and beta blockers. Episodic hyperkalemia develops in 44-73% of transplant recipients on CNI  and is associated with patient morbidity and increased healthcare costs. Our aim was to assess the prevalence of hyperkalemia in our program, and identify predictive factors to design preventative and therapeutic algorithms in this high risk population.
Methods Retrospective cohort of adult renal transplant recipients between July 2011 – August 2017 within the University of Alberta Northern Alberta Renal Program who developed hyperkalemia (serum potassium >5.0 mmol/L) within the first 6 months post-transplant. Patients with abnormal allograft function or delayed graft function were excluded (creatinine >200 umol/L). Patient characteristics, diagnoses, medications, laboratory values and outcomes were extracted from the electronic medical record, descriptive analysis was undertaken.
Results Of 505 recipients, 48 developed at least one episode of hyperkalemia, most had persistent elevations. These were not associated with metabolic acidosis. The majority were on the combination of tacrolimus and trimethoprim-sulfamethoxazole, and half of the patients were on 3 or more medications that may contribute to abnormal potassium handling. Tacrolimus levels were elevated in 10% of hyperkalemic episodes.
Conclusions The prevalence of hyperkalemia among renal transplant recipients was lower than expected. Our findings suggest hyperkalemia in the early post-transplant period is largely related to the additive effects of multiple therapeutic medications altering potassium homeostasis, and does not seem associated with metabolic acidosis or supratherapeutic tacrolimus levels. Our recommendation is to consider alternative agents for blood pressure management and PJP prophylaxis in patients where hyperkalemia is recurrent. Investigation into the factors to predict those renal transplant patients at risk for hyperkalemia is warranted.
CITATION INFORMATION: Christie E., Okel J., Gowrishankar M. Hyperkalemia in the Early Post Renal Transplant Period Am J Transplant. 2017;17 (suppl 3).
To cite this abstract in AMA style:Christie E, Okel J, Gowrishankar M. Hyperkalemia in the Early Post Renal Transplant Period [abstract]. https://atcmeetingabstracts.com/abstract/hyperkalemia-in-the-early-post-renal-transplant-period/. Accessed December 12, 2019.
« Back to 2018 American Transplant Congress